Standard Monthly Site Maintenance Scheduled for Wednesday,
June 26th from 8:30 p.m. CT to 2 a.m. CT. Click here for more information.
Loading discussion content. Please wait...
I may have been at fault?
My father may have had a seizure attack on 5/26. ~ 11 am.
He is now on Hospice after I asked a few times at the hospital for a Hospice evaluation order. I'm not sure under what health conditions he was accepted, but for now, I'm glad he's on Hospice. Just not sure for how long he can stay on it.....as I've read others have been discharged.
Anyway, I had a suspicion of what may have caused it, but I wasn't being firm with my thoughts. I tend to be that way. I kinda suffer from denial sometimes.
I asked the Hospice nurse, who did the assessment of my father at our home, "...is there a way to prevent a seizure??"
He responded, "....I don't know, but I have heard doctors say, 'give them Ativan'..."
The truth is, a few days prior to the incident of the attack, I noticed I was running low on the Ativan. Either I accidently over-supplied him by one extra of 0.5 mg, being confused with the Seroquel (100 mg + 2 x 25 mg), or the pharmacy made a mistake. Since I give him two of the 25 mg of Seroquel, could I have accidently, a few times, given him two of the 0.5 mg of Ativan by mistake? And then ran low? He is only to have one 0.5 mg of Ativan per day. I give him at bed time.
There was no way for me to know. And one time, the pharmacy in error, gave me a supply of 30 pills of 25 mg Seroquel when it should have been 90 pills according to bottle instructions. The pharmacy can make mistakes. Nonattentive staff.
Well, I should have counted, but it was too late.
Prior to the attack, my father's next appointment with the psychiatrist was not going to be until a week and 1/2 later, and I was missing 5 pills of the Ativan. No refills.
Because Ativan can be a street drug, and I didn't want to have the psychiatrist think I was taking them for myself, I decided on my own to play stupid doctor.
I decided I would not give him the Ativan for the weekend (Friday and Saturday evening), and start giving him the Ativan starting Sunday evening. The weekend of the attack, he hadn't taken Ativan for two consecutive nights. I was planning to do the same the following weekend, until we can see his psychiatrist.
Since my mind has been poking at me lately, I checked around and found this:
Read this specifically:
"Withdrawal from a benzodiazepine like Ativan can be potentially dangerous and even fatal due to the potential to develop seizures during the withdrawal process. Ativan withdrawal usually occurs in two stages: an acute stage and a prolonged stage."
I may have caused his seizure!
Ruth; I can understand your questioning yourself in trying to find an explanation regarding the cause of your father's seizure. I would think that the reason for the self-questioning is unlikely to be the cause.
I'm certainly not a doctor, but the 0.5 of ativan is a low dose; the average dose for an adult is 1.0 mg; but in the elderly, the dose is usually the lower one so as not to over-sedate and less likely to confuse. Once a night of 0.5 mg is also not a frequent over-use amount. If he had got 1.0 mg. by accident once or twice, that was not a dose done daily or more for a long duration. Usually to have such withdrawal symptoms, it seems it would be more likely to happen to someone who takes higher doses more often for a longer period of time. But as I said; I am not a physician.
As for the elevated blood pressure; the seizure activity and the subsequent paramedic and fuss of medical intervention would certainly be enough to raise anyone's blood pressure.
You really do not know if you gave him a bit more than the prescribed dose once or twice; at the amount, frequency and duration you are mentioning that IF it happened at all, may not be the culprit.
However; to put your mind at ease, it would be best to make a call to his physician that cared for him and ask the question you have, or to speak to the Hospice RN and ask for their assessment; she can consult on this with the Hospice MD. You could even make a call to your local pharmacy and ask the pharmacist your question.
You are a good daughter, excellent caregiver and a person of good conscience; it is probably best to find out the facts to relieve the tension.
...However; to put your mind at ease, it would be best to make a call to his physician that cared for him and ask the question you have, or to speak to the Hospice RN and ask for their assessment; she can consult on this with the Hospice MD. You could even make a call to your local pharmacy and ask the pharmacist your question...
Next time I'll ask to see what the nurse or doctor will say. Thank you Jo C. I was hoping you'd respond. I feel better with what you wrote. I was wondering that last evening about the 0.5 mg being low. And I do recall a time the psychiatrist advised me how to wean him off the Ativan if I wanted to. But I stopped at the 0.5 mg and I'm not sure how that would of been weaned off, but I think it would have been just stop that last dose at some point. And recently, I have weaned off the day time 25 mg of Seroquel. Now he's left with only the night dose of 150 mg of Seroquel and 0.5 mg of Ativan. Before, he was up to 200 mg Seroquel and 2 mg of Ativan/per entire day. Even the neurologist didn't seem to like that high dose, but I felt he needed it. We needed it!
But now he's different, and I felt it was a good time to lower his doses for the Seroquel.
Thx Jo C!
Yes Judith. I haven't got one for the bedtime Seroquel and Ativan. I hide those drugs in my bedroom. But definitely, I should get one. Now Hospice uses a different pharmacy and the 2 x 25 mg of Seroquel I used to get from CVS are now coming as 1 x 50 mg pill.
Gotta make sure I don't get confused, and a dispenser should help.
I have yet to meet a caretaker who has never made a booboo. Do not spank yourself. At least, try not to.
"Se hace camino al andar." ¡ Marchemos adelante, compañera! Good and loving caretakers like you are always keeping the path and clearing clear. And that is good.
Learning from mistakes. Changing tactics for better care. Developing strategies for improvement of care. You are doing all of that. And you are doing great, Ruthie.
Don't beat yourself up. As a caregiver, there are enough things to do it for you already.
Hang in there. Get a dispenser and make a list. Even check it off each day. I did that when my mom, who never took anything except occasional OTC drugs, was taking 4-5 different meds for a while. We're down to 2 so I'm OK now. Good luck!
Thank you MinutebyMinute.
Update everyone: I asked one of the visiting nurses yesterday and yes, it is possible that cutting the Ativan the way I did could have caused the seizure. Even with just the 0.5 mg. But we really don't know.
I'm sharing this so others out there don't do what I did.
And I'm wondering if it would have been better to skip every other day rather than two days in a row, BUT, stop Ruth, just stop playing with pills!
Anyway, the nurse told me that she visits facilities and what they do, even for a patient taking 0.5 mg for a long time, is cut the pill in 1/2. Wean off that way.
In my case, I wasn't trying to wean him off, but have some pills available by the time we had our appointment with his psychiatrist. Otherwise, I would have been short exactly 5 pills 5 days in a row right before the visit.
Next time, I'll just call the doctor.
Now I'm wondering if I jumped the gun with Hospice. He seems so healthy. I know, know, others say he's not, but I tell ya, sometimes he still has some jokes to share that I don't understand what the heck he's laughing about, but I just laugh along because it's all goofy.
Double-check with the pharmacist about splitting meds.
Ruth, it was such a short time and I have not seen this in my experience; so maybe no, maybe yes, no way to know with absolute certainty; but it is now over and done with and water over the dam.
You are an exemplary caregiver and daughter; none could do better. Upward and onward, one foot in front of the other and I hope you feel proud of yourself and your selflessness.
Good and loving daughter!